MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Infiltration into Tissue (1931)
Date of Event 04/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, after a primary r3-tha metal on metal construct had been implanted on the plaintiff¿s right hip on (b)(6) 2009, the plaintiff experienced elevated cobalt levels in serum, metallosis and pseudotumor formation in the posterior aspect of the hip.Intraoperatively, a blackened material was noted around the trunnion consistent with trunnionosis.During this procedure, the co-cr modular head, the co-cr acetabular liner and the 25mm spherical head screw were explanted and replaced with a oxinium -4 femoral head and a polyethylene liner.The plaintiff was taken to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a revision surgery was performed on the patient¿s right hip.During the revision the modular head, liner and spherical head screw were explanted.As of today, the devices used in treatment have been requested but have not become available.A review of the complaint history for the head, liner, modular sleeve and head screw was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product.No other similar complaints were found for the head.Other similar complaints were identified for the screw, this will continue to be monitored.Other similar complaints were identified for the modular sleeve and liner, however as these devices are no longer sold, no action is to be taken.A search was also performed using part numbers, the reported failure modes and description summary to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints were identified for the head and liner.However, as these devices are no longer sold, no action is to be taken.No other similar complaints were identified for the modular sleeve or head screw.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was not performed for the head, sleeve and r3 liner as these devices have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic applicable escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.The available medical information was reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (elevated metal ions, pseudotumor, trunnionosis) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12778476
Report Number3005975929-2021-00506
Device Sequence Number14379573
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2013
Device Catalogue Number74122550
Device Lot Number08LW20000
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2021
Supplement Date Received by Manufacturer04/20/2022
Initial Report FDA Received Date11/09/2021
Supplement Report FDA Received Date04/20/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age61 YR
Patient SexMale